Asian Journal of Psychiatry 14 (2015) 78–79
Contents lists available at ScienceDirect
Asian Journal of Psychiatry journal homepage: www.elsevier.com/locate/ajp
Letter to the Editor Can asenapine cause myocarditis? Clozapine, olanzapine and quetiapine have been reported to cause myocarditis (Prescrire Editorial Staff, 2013). Asenapine is an atypical antipsychotic with antagonist effects at dopamine D2 and serotonin 5HT2 receptors with little afﬁnity for muscarinic receptors, unlike clozapine (Citrome, 2014). We present the ﬁrst possible reported case of asenapine induced myocarditis. Ms X was a 52-year-old woman with schizophrenia and no cardiovascular history. She was on clozapine 400 mg for 18 months, which was ceased due to non-cardiac side effects. She was then commenced on asenapine at 10 mg for 10 days, which was then increased to 15 mg for 9 days (total of 19 days on asenapine). On asenapine, she experienced nausea, appetite loss, rhinorrhoea, diarrhoea and ankle oedema. These symptoms were initially thought to be side effects of asenapine, and thus it was ceased. She was then commenced on quetiapine 50 mg. After 5 days on quetiapine, she presented to the ED with dyspnoea, tachycardia, ankle oedema, and examination revealed bibasal crepitations and an S3 gallop. Investigations showed an elevated NT-proBNP, CK, troponin and white cell count. Echocardiogram revealed a mildly dilated left ventricle and a left ventricular ejection fraction of 25% with global hypokinesis. The diagnosis of myocarditis with associated dilated cardiomyopathy was made and Ms X was admitted to the cardiology ward, quetiapine was ceased and she was commenced on speciﬁc cardiac treatment. Her cardiac symptoms resolved, with left ventricular ejection fraction improving to 45% within 10 days and 75% within 33 days. There was no ongoing evidence of a dilated cardiomyopathy with the most recent echocardiogram. Clozapine was initially thought to be the cause of this patient’s myocarditis, but this was deemed unlikely based on two reasons: (1) clozapine associated myocarditis typically occurs within the ﬁrst few months of commencing therapy (Nielsen et al., 2013), and (2) the symptoms appeared more than 20 days following its cessation, a time by which the clozapine, with a mean half life of 15.8 h (Choc et al., 1987), should have been eliminated from the body. Quetiapine was also considered as a possible cause, but this seemed implausible given that in previously documented cases of quetiapine associated myocarditis, the symptoms appeared months or years after commencement of treatment (Prescrire Editorial Staff, 2013; Roesch-ely et al., 2002), as compared to a short exposure of 5 days. In light of this, asenapine was thought to be the likely cause, with suggestive clinical features of early myocarditis including gastrointestinal symptoms and particularly ankle oedema appearing within 17 days of its commencement. Symptoms initially thought to be benign side effects of asenapine were, on review, more in keeping with the early manifestations of myocarditis. It is also important to consider if it is possible that quetiapine could have exacerbated the postulated asenapine induced myocarditis. http://dx.doi.org/10.1016/j.ajp.2015.03.002 1876-2018/ß 2015 Elsevier B.V. All rights reserved.
The pathogenesis of myocarditis induced by clozapine is not fully understood. The most favoured hypothesis involves an immune mediated response, either an IgE-mediated hypersensitivity (Type 1 hypersensitivity) or serum sickness (Type 3 hypersensitivity), but this is less likely as this reaction would not normally selectively affect one organ. The other main hypothesis is concerned with a direct toxic injury to the myocardium which gives rise to an inﬂammatory inﬁltrate (Kilian et al., 1999). In our patient, the timing of symptoms in relation to commencing asenapine would more likely indicate an IgE-mediated hypersensitivity. This case represents the ﬁrst possible report of asenapine induced myocarditis, but further research into asenapine’s possible cardiac effects is needed given its recent introduction as an antipsychotic in clinical practice. This presentation reminds clinicians to be vigilant for the early signs and symptoms of myocarditis in patients who are prescribed antipsychotics besides clozapine. Prescribing antipsychotics in the setting of acute myocarditis should be done with caution, taking into account the risk and beneﬁts of each individual case with avoidance of antipsychotic agents (clozapine, quetiapine and olanzapine) already implicated in the literature (Prescrire Editorial Staff, 2013). References Choc, M., Lehr, R., Hsuan, F., Honigfeld, G., Smith, H., Borison, R., Volavka, J., 1987. Multiple-dose pharmacokinetics of clozapine in patients. Pharm. Res. 4 (5), 402–405. Citrome, L., 2014. Asenapine review: Part I. Chemistry, receptor afﬁnity proﬁle, pharmacokinetics and metabolism. Expert Opin. Drug Metab. Toxicol. 10 (6), 893–903. Kilian, J.G., Kerr, K., Lawrence, C., Celermajer, D.S., 1999. Myocarditis and cardiomyopathy associated with clozapine. Lancet 354 (9193), 1841–1845. Nielsen, J., Correll, C.U., Manu, P., Kane, J.M., 2013. Termination of clozapine treatment due to medical reasons: when is it warranted and how can it be avoided? J. Clin. Psychiatry 74 (6), 603–613. Prescrire Editorial Staff, 2013. Quetiapine and cardiac muscle disorders. Prescrire Int. 33 (355), 350. Roesch-ely, D., Van Einsiedel, R., Katho¨fer, S., Schwaninger, M., 2002. Myocarditis with quetiapine. Am. J. Psychiatry 159 (9), 1607–1608.
Xinhui Lim* School of Medicine, The University of Adelaide, Adelaide, South Australia, Australia Prashant Tibrewal Rohan Dhillon Cramond Clinic, The Queen Elizabeth Hospital, Woodville South, South Australia, Australia Tarun Bastiampillai Department of Psychiatry, Flinders Medical Centre, Flinders Drive, Bedford Park, South Australia, Australia
Letter to the Editor / Asian Journal of Psychiatry 14 (2015) 78–79
Linda Chen School of Medicine, The University of Adelaide, Adelaide, South Australia, Australia Andrew Lin Cramond Clinic, The Queen Elizabeth Hospital, Woodville South, South Australia, Australia
author at: c/ Cramond Clinic, The Queen Elizabeth Hospital, 28 Woodville Road, Woodville South, South Australia 5011, Australia. Tel.: +61 433981920 E-mail address: [email protected]
(X. Lim). Received 19 February 2015